Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Vision loss after taking corticoids. Diagnosed with idiopathic interracial pressure. Effective treatment?

User rating for this question
Answered by

Neurologist, Surgical
Practicing since : 1996
Answered : 138 Questions
Hi, my mother (52y, 180lbs, 5"00) had a gradual vision loss on Nov 19, after almost 6 months of little blackouts lasting less than 15sec that were misdiagnosed. Actually the vision loss happened after her neurologist put her on Corticoids Iv submedrol 360mg for 3 days folowed with oral cortancyl and lyrica. He thought it was MS.
The severe vision loss left her first at 20/60, and now at 20/80. They kept her for days and after all big exams: mri, x-ray, ct scan, blood checks that all went back normal, theydid and LP and the pressure was at 30. They then diagnosed her an idiopathic intracranial pressure.
Her left eye has no light perception with RAPD and hand movement. She has a 4+ disc edema for at least 6 months now. But her doctor said the nerve is just swelling, not pale and no bleeding. No fluid in the retina either. On a scale from 1 to 10, he says her swelling optic nerve is probably 3 or maybe 4. At the hospital they dont even understand why she cannot see because they said her swelling with everythg else that they ruled out doesnt explained so much vision loss.
They put her then on Diamox 2000mg a day since Dec 7th. Besides the vision loss, she has no other symptom, no pain, nothing. Maybe just that chronic dry cough that might be due to the Ramipril (tetrazide 10-12.5mg) she takes for her high blood pressure.
Since then she hasnt really have any improvement of her sight. She is doing fine with the diamox, the side effects are not really bothering and she drinks plenty of water. The transient blackout have disapeared as well as the photophobia she had though.
However, her vision has become very very blurry, a thick white veil that replaced the dark veil she used to have. This blurred vision has even limited the minimal vision she used to have, putting her to the current 20/80 with mo more color vision.

My questions are:
1- Do you think Diamox is the right treatment for her ? If yes, is this dosage appropriate?
2- How long does it usually take to see the good effects of diamox? Her doctor said 1 to 2 months of diamox to get the swelling away.
3- Do you think at this stage were optic nerve has been swelling for a long time, a surgery such as an optic nerve sheath fenestration in more indicated to save her vision? Her doctor said he doesnt think a surgery is appropriate for her case. And if surgery, he thinks more about a shunt in her head....scarring...
4- Do you think she has good chances to recover her vision one day?

Thank you very much. I am so worried for my mom's vision.
Posted Wed, 9 Jan 2013 in Stroke
Answered by Dr. Praveen K Nath 4 hours later
Dear Ma’ am,

My best wishes for a speedy recovery of your mother’s vision.

I have gone through your mother’s history in detail .

As per history she seems to be suffering from benign intracranial hypertension

But normally this disease presents with severe headache as the first symptom.
May I suggest

1. Continue with tab diamox . It helps in reducing intracranial pressure.

2. Further if papilloedema is persisting , I would suggest a repeat MRI BRAIN with OPTIC NERVE to rule out optic neuritis

3. Go for VEP/VER (Visual Evoked Potential/Visual Evoked Response) if MRI BRAIN is normal

4 many surgical options are available for benign intracranial hypertension viz.
Optic nerve fenestration / B/L subtemporal decompressive craniotomy / thecoperitoneal shunt etc . Ventriculoperitoneal shunt only if ventriculomegaly is there

I hope this answers most of your queries

You are most welcome to contact me again for any further queries


dr XXXXXXX k XXXXXXX XXXXXXX consultant neurosurgeon
Above answer was peer-reviewed by
Follow-up: Vision loss after taking corticoids. Diagnosed with idiopathic interracial pressure. Effective treatment? 10 hours later
Hi doctor, they have already done 3 MRI so far.
Talking about the Diamox, do you think it can cause her vision to be more and more blurry as it is right now? She has the feeling that a thick white fog covers her eyes as days pass.
Thank you doctor
Answered by Dr. Praveen K Nath 11 hours later
I wish your mother a speedy & complete recovery. It's really good if all MRIs are normal. As of now, you can continue with Tab. Diamox 250 mg thrice daily, even for longer periods. Its extremely unlikely that Diamox has caused blurring of vision. Please be on a regular follow up with the neurologist . Some patients may require prolonged steroid therapy in few selected cases .


Dr Praveen K Nath
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor